Mathematical Biosciences and Engineering, 2012, 9(2): 369-392. doi: 10.3934/mbe.2012.9.369.

Primary: 58F15, 58F17; Secondary: 53C35.

Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Optimal control of chikungunya disease: Larvae reduction, treatment and prevention

1. LMAH, Université du Havre, 25 rue Philippe Lebon, BP540, 76058 Le Havre Cedex
2. Department of Mathematics, Inha University, Incheon, 402-751

Since the 1980s, there has been a worldwide re-emergence of vector-borne diseases including Malaria, Dengue, Yellow fever or, more recently, chikungunya. These viruses are arthropod-borne viruses (arboviruses) transmitted by arthropods like mosquitoes of Aedes genus. The nature of these arboviruses is complex since it conjugates human, environmental, biological and geographical factors. Recent researchs have suggested, in particular during the Réunion Island epidemic in 2006, that the transmission by Aedes albopictus (an Aedes genus specie) has been facilitated by genetic mutations of the virus and the vector capacity to adapt to non tropical regions. In this paper we formulate an optimal control problem, based on biological observations. Three main efforts are considered in order to limit the virus transmission. Indeed, there is no vaccine nor specific treatment against chikungunya, that is why the main measures to limit the impact of such epidemic have to be considered. Therefore, we look at time dependent breeding sites destruction, prevention and treatment efforts, for which optimal control theory is applied. Using analytical and numerical techniques, it is shown that there exist cost effective control efforts.
  Article Metrics

Keywords vector-borne disease; chikungunya; Aedes albopictus.; Optimal control

Citation: Djamila Moulay, M. A. Aziz-Alaoui, Hee-Dae Kwon. Optimal control of chikungunya disease: Larvae reduction, treatment and prevention. Mathematical Biosciences and Engineering, 2012, 9(2): 369-392. doi: 10.3934/mbe.2012.9.369


This article has been cited by

  • 1. Shousheng Zhu, Nathalie Verdière, Lilianne Denis-Vidal, Djalil Kateb, Identifiability analysis and parameter estimation of a chikungunya model in a spatially continuous domain, Ecological Complexity, 2018, 34, 80, 10.1016/j.ecocom.2017.12.004
  • 2. Xinzhi Liu, Peter Stechlinski, Application of control strategies to a seasonal model of chikungunya disease, Applied Mathematical Modelling, 2015, 39, 12, 3194, 10.1016/j.apm.2014.10.035
  • 3. Hamadjam Abboubakar, Jean Claude Kamgang, Leontine Nkague Nkamba, Daniel Tieudjo, Bifurcation thresholds and optimal control in transmission dynamics of arboviral diseases, Journal of Mathematical Biology, 2018, 76, 1-2, 379, 10.1007/s00285-017-1146-1
  • 4. Kamil Erguler, Stephanie E. Smith-Unna, Joanna Waldock, Yiannis Proestos, George K. Christophides, Jos Lelieveld, Paul E. Parham, Pedro L. Oliveira, Large-Scale Modelling of the Environmentally-Driven Population Dynamics of Temperate Aedes albopictus (Skuse), PLOS ONE, 2016, 11, 2, e0149282, 10.1371/journal.pone.0149282
  • 5. Ahmed M. Elaiw, Taofeek O. Alade, Saud M. Alsulami, Analysis of within-host CHIKV dynamics models with general incidence rate, International Journal of Biomathematics, 2018, 11, 05, 1850062, 10.1142/S1793524518500626
  • 6. T.K. Kar, Soovoojeet Jana, Application of three controls optimally in a vector-borne disease – a mathematical study, Communications in Nonlinear Science and Numerical Simulation, 2013, 18, 10, 2868, 10.1016/j.cnsns.2013.01.022
  • 7. Ahmed M. Elaiw, Taofeek O. Alade, Saud M. Alsulami, Analysis of latent CHIKV dynamics models with general incidence rate and time delays, Journal of Biological Dynamics, 2018, 12, 1, 700, 10.1080/17513758.2018.1503349
  • 8. N. Verdière, S. Zhu, L. Denis-Vidal, A distribution input–output polynomial approach for estimating parameters in nonlinear models. Application to a chikungunya model, Journal of Computational and Applied Mathematics, 2018, 331, 104, 10.1016/
  • 10. Hamadjam Abboubakar, Jean Claude Kamgang, Daniel Tieudjo, Backward bifurcation and control in transmission dynamics of arboviral diseases, Mathematical Biosciences, 2016, 278, 100, 10.1016/j.mbs.2016.06.002
  • 11. Yan Wang, Xianning Liu, Stability and Hopf bifurcation of a within-host chikungunya virus infection model with two delays, Mathematics and Computers in Simulation, 2017, 138, 31, 10.1016/j.matcom.2016.12.011
  • 12. Djamila Moulay, Yoann Pigné, A metapopulation model for chikungunya including populations mobility on a large-scale network, Journal of Theoretical Biology, 2013, 318, 129, 10.1016/j.jtbi.2012.11.008
  • 13. Lilian S. Sepulveda, Olga Vasilieva, Optimal control approach to dengue reduction and prevention in Cali, Colombia, Mathematical Methods in the Applied Sciences, 2016, 39, 18, 5475, 10.1002/mma.3932
  • 14. Xinzhi Liu, Peter Stechlinski, , Infectious Disease Modeling, 2017, Chapter 7, 227, 10.1007/978-3-319-53208-0_7
  • 15. Ahmed M. Elaiw, Taofeek O. Alade, Saud M. Alsulami, Global dynamics of delayed CHIKV infection model with multitarget cells, Journal of Applied Mathematics and Computing, 2018, 10.1007/s12190-018-1215-7
  • 16. A. M. Elaiw, S. E. Almalki, A. D. Hobiny, Stability of CHIKV infection models with CHIKV-monocyte and infected-monocyte saturated incidences, AIP Advances, 2019, 9, 2, 025308, 10.1063/1.5085804
  • 17. Lilian Sofia Sepulveda‐Salcedo, Olga Vasilieva, Mikhail Svinin, Optimal control of dengue epidemic outbreaks under limited resources, Studies in Applied Mathematics, 2020, 10.1111/sapm.12295

Reader Comments

your name: *   your email: *  

Copyright Info: 2012, , licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved